The dangers of snorting oxycodone include nosebleeds, respiratory infections, damage to the nasal cavity, addiction, and overdose, which can be fatal.
When people snort oxycodone, they grind the tablets pills into a powder first. The goal with snorting the drug is to increase the rate at which it enters the bloodstream and penetrates the blood-brain barrier, providing a more rapid and potentially intense euphoric effect than consuming it in its slower-acting tablet form. The risks associated with this method of use are substantial.
How Dangerous Is Snorting Oxycodone?
Snorting oxycodone is very dangerous. Oxycodone pills are specifically designed to be metabolized and released into the bloodstream at a stable rate. When snorted, oxycodone is released at a much faster rate than intended by the manufacturer and can significantly increase the risk of an overdose.
An overdose occurs when toxic levels of a substance are introduced to the body, and the organs cannot clear it fast enough, causing dysfunction or a complete shutdown of bodily systems. An oxycodone overdose can be fatal.
Side Effects of Snorting Oxycodone
Snorting oxycodone can induce similar side effects as consuming the drug in pill or tablet form, Shared side effects of snorting oxycodone and consuming it orally include the following:
- Gastrointestinal discomfort
- Itchiness and rash
In addition to the above effects, snorting oxycodone can result in the following:
- Chronic sinus infections
- Loss of sense of smell
- Sores in the nose
- Respiratory problems, including respiratory depression and failure
- Lung infections
Can You Overdose From Snorting Oxycodone?
Yes, you can overdose from consuming oxycodone in any form, but the risk is increased if you snort the drug.
When snorting oxycodone, a higher dose of the drug is released into the bloodstream at a much faster rate. It may be too much for the body to process, causing toxic levels to accumulate throughout the bloodstream where it eventually penetrates the blood-brain barrier and affects the central nervous system.
As the dose of oxycodone and the rate at which it enters the bloodstream increases, the risk of overdose increases as well.
Even relatively low doses of oxycodone can cause an overdose. In some cases, doctors may prescribe up to 90 MME of oxycodone per day, but this is generally done progressively so the body begins to develop tolerance to the presence of the drug. When introduced suddenly, the body has not undergone the systemic adaptations needed to process the drug by altering hormonal and neurotransmitter levels, leading to a tremendous shock to the central nervous system.
Snorting oxycodone or consuming excessive amounts without gradually building tolerance increases the likelihood of overdose.
Signs of Oxycodone Overdose
These are signs of an oxycodone overdose:
- Very slow or irregular breathing
- Nausea and vomiting
- Constriction of the pupils
- Gastrointestinal discomfort and cramping
- Decline in blood pressure
- Extreme fatigue and drowsiness
- Loss of consciousness
- Bluish fingertips, nails, and lips
Again, the risks of overdose increase when snorting oxycodone compared to consuming the drug in pill form.
If someone you know may have overdosed on oxycodone, call 911 immediately. Rapid administration of naloxone, also known by the brand name Narcan, may reverse the overdose, but the medication must be given promptly. If someone you know snorts oxycodone or any opioid regularly, it’s a good idea to have naloxone on hand.
- Calculating Total Daily Dosage of Opioids for a Safer Dosage. (2023). Centers for Disease Control and Prevention.
- Oxycodone. (2023). United States Drug Enforcement Administration.
- Side Effects of Oxycodone. (November 2022). National Health Service.
- Hydrocodone Snorting Leading to Hypersensitivity Pneumonitis. (July 2016). Baylor University Medical Center Proceedings.
- Pharmacokinetics of Intranasal Crushed OxyContin and Intravenous Oxycodone in Nondependent Prescription Opioid Abusers. (April 2012). The Journal of Clinical Pharmacology.
- Naloxone for Opioid Overdose: Life-Saving Science. (June 2021). National Institute on Drug Abuse.
- Estimating Naloxone Need in the USA Across Fentanyl, Heroin, and Prescription Opioid Epidemics: A Modelling Study. (March 2022). The Lancet.